Terrified Doncaster mum thought teen son was going to die after taking ‘legal high’

Legal highs come in a range of types and packaging
Legal highs come in a range of types and packaging
  • Rise in people taking cocktail of alcohol and legal highs Justice system inundated with cases involving the substances Pyschosis, kidney failure, heart attacks and death among devastating side effects

A Doncaster mum has described the terrifying moment she thought her 13-year-old son was going to die after he was given a cigarette laced with a legal high.

The devastated mum, who does not want to be identified, said her son’s heart stopped after smoking the cigarette that contained Spice - a laboratory-created cannabis substitute said by some experts to be up to 100 times as potent as the drug it mimics.

Every time I close my eyes I keep seeing pictures of my son going blue

The youngster was told it was a normal cigarette by the teen who gave it to him in Warren House Park in Askern on Saturday September 19 at 6.15pm but later revealed it contained the legal high.

The teen was rushed to hospital after collapsing when he returned home.

It was initially thought the drug had been given to a six-year-old child, prompting infant schools to contact parents alerting them to the situation.

A text sent from Norton Infant School read: “Be aware that a legal high drug called ‘spice’ has been reported in Askern and given to a child as young as six in the form of a sherbet straw type sweet.”

But the mother of the teen said wires had been crossed.

She said: “One of the nurses at hospital just mentioned they had heard about cases where the drug had been put in sherbert and given to children as young as six, I think after I contacted his school and other organisations, it has been misinterpreted and that’s why the schools sent the message out and people were posting it on Facebook and it was getting twisted.

“The schools did the right thing to warn people, but I think people need to know the right facts, I want parents to know that there are people out there doing this.”

Speaking about the incident she said: “He came home and he was green and then started to run grey, the lads who brought him home told me about the spice, I’d never even heard of it I thought they meant sweets.

“Then his lips started turning blue and his fingertips, I thought he was going to die.”

The mum, who keeps having flashbacks about the incident and says her son has not left the house since, said she was shocked at the effects of the drug.

She added: “He was saying he was a seagull and could fly and said he was in a video game, then he was going hot and cold and said he couldn’t feel his arms and legs.”

The teen who was released from hospital on Sunday afternoon, is waiting to see a cardiologist to assess if any further damage has been done.

“The problem is the nurses don’t know exactly what is in the legal highs and how it affects people can be completely different, so it’s hard for them to treat it.”

The family are now waiting for police to investigate.

She said: “I don’t know what I want doing but something needs to be done, this person did a horrendous thing, it’s evil.

“People need to be aware that this is happening.

“Every time I close my eyes I keep seeing pictures of my son going blue, I don’t know my head from my elbow at the minute, I’m all over the place.

“Sometimes I’m angry sometimes I’m just upset.”

HEALTH THREATS OF LEGAL HIGHS

Psychosis, kidney failure, cardiac arrest and death are amongst the devastating side effects of so called “legal high” substances readily available to buy over the counter.

Although the name may imply these psychoactive substances are safe, worrying evidence is emerging highlighting the real consequences of taking legal highs, that have seen 10 hospital admissions in a single month alone in Doncaster.

There are serious health risks for anyone taking these drugs, including adverse effects through a physical reaction, or as a result of behaviour changes.

Detective Inspector Sean Bird said: “I have serious concerns that people who take these drugs do not realise that they are not safe.

“Legal highs can carry the same health risks as taking illegal highs and the effects can be unpredictable and dangerous.

“Please do not take risks with your safety.”

If you have concerns about drug taking or legal highs, please visit {http://www.talktofrank.com/|www.talktofrank.com|Click here for more information

LEGALS HIGHS PUTTING STRAIN ON JUSTICE SYSTEM

The Doncaster justice system is being inundated with cases concerning legal highs.

Solicitor Ross Wagstaff, mitigating in a case in which a convict stole from his nieces to fund his legal high habit said: “The immediate cause for concern is the legal high use which the police and courts are coming across more often.

“I think this court would be surprised at the extent of the effects these substances are having on people, given people are able to purchase them from shops.”

Helen Conroy, a public health specialist, said that over the last two years, staff at the borough’s drug rehabilitation services have seen a drop in the number of people becoming addicted to illegal opiates such as heroin or crack cocaine – and a rise in the number of people using a cocktail of alcohol and legal highs.

She said: “What we’re seeing is young people who are beginning to experiment going for legal highs, because they’re so easy to access.

“A large number are young and vulnerable people,” Helen added.

“There’s almost been a change in the culture of taking drugs, it’s less about addiction and more about bingeing on a combination of things.

“What we want to do is make it more difficult for people to access legal highs, because of the risks to health and to antisocial behaviour.”